Kansas, 2011

Strong Wind in Kansas, February 17, 2011

February 17, 2011 · NWS ICT · 1 event in 1 county or zone

During the late morning on the 17th, strong wind gusts out of the west to northwest associated with a passing cold front downed a large bus barn under construction in Russell. No injuries occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

During the late morning on the 17th, strong wind gusts out of the west to northwest associated with a passing cold front downed a large bus barn under construction in Russell. No injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 17, 5:45 AM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Feb 17, 5:45 AM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
545 AM CST THU FEB 17 2011

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
FORECAST FOCUS IS ON TIMING WINDSHIFTS ASSOCIATED WITH S/SE-MOVING COLD
FRONT THAT IS SCHEDULED TO ARRIVE CNTRL KS LATE THIS AFTERNOON. APPEARS
THE COLD FRONT SHOULD ARRIVE SC KS 18/04-18/06Z & KCNU NEAR END OF TAF
CYCLE. OTHER FOCUS IS ON NE EXPANSION OF 2,500FT STRATOCU THAT MAY CLIP
KCNU THIS MORNING. WITH VEERING SFC-850MB WINDS THAT INCREASE MARKEDLY
WITH HEIGHT BULK OF SAID CLOUDS SHOULD REMAIN SE OF THE TERMINAL EARLY
THIS MORNING. AS SUCH HAVE ONLY ASSIGNED "SCT025" TO THIS TERMINAL FOR
EARLY THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 253 AM CST THU FEB 17 2011/

DISCUSSION...

MAIN FORECAST CONCERNS: TEMPERATURES AND ELEVATED FIRE WEATHER
TODAY...THEN TEMPERATURES AND PRECIPITATION CHANCES FROM THIS
WEEKEND INTO EARLY NEXT WEEK.

TODAY-SATURDAY:
SHORTWAVE TROF OVER THE NORTHERN ROCKIES EARLY THIS MORNING...PER
WATER VAPOR IMAGERY...WILL SWEEP EAST-NORTHEASTWARD ACROSS THE
NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY TODAY INTO TONIGHT. A
PACIFIC COLD FRONT WILL ACCOMPANY THIS FEATURE...WITH THE FRONT
MOVING SOUTHWARD THROUGH OUR AREA TONIGHT. AHEAD OF THE
FRONT...GUSTY SOUTHWESTERLY DOWNSLOPE WINDS AND BALMY 1000-850
THICKNESSES WILL BE IN PLACE IN OUR AREA TODAY. MORNING LOW CLOUDS
EAST OF THE KS TURNPIKE SHOULD SCATTER OUT THIS AFTERNOON. THIS
WILL SET THE STAGE FOR POSSIBLE RECORD WARMTH THIS AFTERNOON.
COOLER AIR WILL SPREAD IN TONIGHT INTO FRIDAY...ALTHOUGH WITH
PLENTY OF SUNSHINE AND GIVEN THE PACIFIC NATURE OF THE
AIRMASS...HIGHS FRIDAY WILL STILL BE ABOVE NORMAL. AN UPPER LOW
WILL FORM OVER CALIFORNIA BY SATURDAY AFTERNOON. LOW-LEVEL FLOW
WILL BECOME SOUTHERLY IN OUR AREA FRIDAY NIGHT INTO SATURDAY. THIS
SHOULD ALLOW FOR ABOVE NORMAL TEMPERATURES. PROGGED ISENTROPIC
LIFT OVER EASTERN KS SATURDAY COULD LEAD TO A FEW SPRINKLES OR
LIGHT DRIZZLE MAINLY ALONG/EAST OF THE KS TURNPIKE.

SUNDAY-WEDNESDAY:
A POLAR VORTEX WILL MOVE EASTWARD ACROSS SOUTH CENTRAL/SOUTHEAST
CANADA SUNDAY INTO MONDAY. THIS WILL DISLODGE A POLAR AIRMASS
SOUTHWARD INTO KANSAS FROM SUNDAY INTO EARLY NEXT WEEK. THE GFS AND
ECMWF WERE IN DECENT AGREEMENT TIMING THE AIRMASS THRU CENTRAL KS
DURING SUNDAY...AND SOUTH CENTRAL/SOUTHEAST KS SUNDAY EVENING. THE
UPPER LOW IN THE SOUTHWEST WILL OPEN UP AND EJECT NORTHEASTWARD
ACROSS THE CENTRAL PLAINS SUNDAY NIGHT INTO MONDAY. THE GFS WAS A
LITTLE MORE ROBUST WITH THIS FEATURE COMPARED TO THE ECMWF AND
THINKING THE GFS IS MORE CORRECT. PRECIPITATION CHANCES STILL DO NOT
LOOK ALL THAT HIGH THIS FAR OUT AS THE TROUGH COMES OUT SUNDAY INTO
MONDAY. NEVERTHELESS...WILL KEEP A CHANCE OF RAIN SHOWERS AHEAD OF
THE FRONT SUNDAY. MAINTAINED A MENTION OF ISOLATED THUNDER IN THE
SOUTH SUNDAY EVENING...BUT BECOMING LESS CONCERNED ABOUT THUNDER
PROSPECTS AND MORE CONCERNED ABOUT WINTRY PRECIPITATION BEHIND THE
FRONT. THE GFS SOUNDINGS WOULD SUPPORT A CHANCE OF A LIGHT WINTRY
MIX IN CENTRAL KS SUNDAY NIGHT INTO MONDAY...WITH MAINLY RAIN IN OUR
SOUTHERN AREAS. WITH CONFIDENCE IMPROVING ON THE POLAR AIR NOW MAKING
IT THROUGH HERE...WE LOWERED TEMPERATURES SIGNIFICANTLY SUNDAY NIGHT
INTO TUESDAY. IT DOES APPEAR THAT THIS COLD SNAP WILL BE RELATIVELY
SHORT-LIVED...WITH MODIFICATION IN RETURN SOUTHERLY FLOW LIKELY
WEDNESDAY.

JMC

FIRE WEATHER...
GUSTY SOUTHWESTERLY DOWNSLOPE COMPONENT WILL DEVELOP AREA WIDE
TODAY. WITH NEAR RECORD WARM TEMPERATURES AND GOOD
INSOLATION...GRASS FUELS WILL CONTINUE TO DRY OUT. GRASSLAND FIRE
DANGER LOOKS VERY HIGH IN MOST OF OUR AREA. THE FIRE DANGER IS
EXPECTED TO BE EXTREME ALONG/WEST OF HIGHWAY 14 IN CENTRAL KS...AS
RELATIVE HUMIDITIES DROP TO NEAR 20 PERCENT. SO WILL EXPAND THE RED
FLAG WARNING TO ALSO INCLUDE LINCOLN/ELLSWORTH/RICE COUNTIES. THE
FIRE DANGER SHOULD LESSEN CONSIDERABLY ON FRIDAY WITH LIGHTER
WINDS AND COOLER TEMPERATURES. GRASSLAND FIRE DANGER INDEX VALUES
WILL LIKELY BECOME HIGH AGAIN SATURDAY AFTERNOON GIVEN ABOVE
NORMAL TEMPERATURES AND GUSTY SOUTHERLY WINDS.

JMC

CLIMATE...
RECORD HIGHS FOR FEBRUARY 17TH
WICHITA...75 IN 1970
RUSSELL...85 IN 1970
SALINA....76 IN 1913
CHANUTE...72 IN 1976

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77  37  60  39 /   0   0   0  10
HUTCHINSON      76  34  58  36 /   0   0   0  10
NEWTON          77  36  58  38 /   0   0   0  10
ELDORADO        76  37  61  38 /   0   0   0  10
WINFIELD-KWLD   76  40  64  41 /   0  10   0  10
RUSSELL         75  29  59  35 /   0   0   0  10
GREAT BEND      75  29  58  36 /   0   0   0  10
SALINA          75  33  60  36 /   0   0   0  10
MCPHERSON       75  34  59  37 /   0   0   0  10
COFFEYVILLE     75  46  64  42 /  10  10  10  10
CHANUTE         74  43  62  40 /  10  10  10  10
IOLA            74  42  61  38 /  10  10   0  10
PARSONS-KPPF    74  44  64  42 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
KSZ032-033-047-048-050.

&&
Hazardous weather outlook, Feb 17, 3:50 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
350 AM CST THU FEB 17 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
350 AM CST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

EXTREME WILDFIRE DANGER IS EXPECTED THIS AFTERNOON ALONG AND WEST
OF HIGHWAY 14 IN CENTRAL KANSAS...WHERE A RED FLAG WARNING IS IN
EFFECT. VERY HIGH FIRE DANGER IS EXPECTED ELSEWHERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY EVENING IN SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. ANY STORMS THAT DEVELOP ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

THERE WILL BE A CHANCE OF A LIGHT WINTRY MIX OF PRECIPITATION
SUNDAY NIGHT INTO MONDAY ACROSS MUCH OF CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Russell

When
February 17, 11:28 AM CST
Where
Russell forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

During the late morning on the 17th, strong wind gusts out of the west to northwest around 40 mph associated with a passing cold front downed a large bus barn under construction in Russell. The wind gust was measured by ASOS equipment at the Russell Airport. No injuries occurred. Property damage amounts are rough estimates. The Russell County News contributed to this report.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285797.